Even though the main purpose of birth control is to prevent pregnancy, many women go on birth control for certain health advantages including to help regulate your period, reduce lower endometriosis-related pain and or, acne. In some cases, young women are handed the pill with little idea of the possible impact it may have on their physical and mental health down the line. In today’s health talk, three women share their honest experiences with birth control.
For 21 year old Shakeliah, birth control was prescribed to her to try and regulate her monthly cycle. A year into using the pills, she experienced a sudden shortness of breath which resulted in her being hospitalised and diagnosed with pulmonary embolism. As a result of coming off the birth control something unexpected happened and she has now adopted a healthier lifestyle. Here’s her story
I’m 21 and I used Microgynon ED Fe for more than a year. Just last year Dec 21st I was admitted to hospital after I went to my local GP for a sudden flash of shortness of breath, light-headedness, a sharp pain in the chest and sweating profusely all at once for just about 15 seconds. My vitals were all good with the exception of my O2 levels. The doctor was so confused, she nebulised me (I’m not asthmatic) and my oxygen level went up but so did my heart rate. She sent me to the hospital for further testing. She was under the impression that I had a pulmonary embolism (blood clots which travelled from the feet to the lungs). And it was confirmed at the hospital after having some blood tests done and a CT Angiogram. The first thing the doctor asked after diagnosis was “Do you take any oral contraceptives?”. I was admitted and placed on bed rest and started on blood thinners. I spent only 5 days in hospital including Christmas Day (which is a big thing for my family, as we do our yearly meet ups).
Now I’m dishing out $300 a month on 28 pills that I’m taking over the course of 6 months. I’ve never been hospitalised for anything before, no history of any illnesses other than the common cold and tendonitis which came from heavy lifting at my previous job.
What was your reason for going on birth control?
It was suggested by my doctor to help with my irregular periods which were coming like 3-9 months apart
What were you told by your health care provider when you were put on birth control?
Initially she put me on for only 1 month to see how it would interact with my body and that gave positive results so we continued with the treatment but she also did inform me of my options as she thought the IUD would have been a good option for me.
What do you wish you were told? Would this have changed your choice to opt for this particular contraceptive?
The side effects of the drug and the fact that It was no longer being used in other more advance countries (I’m from Barbados btw). Of course, I would have opted for a safer method of contraceptive.
What is the treatment you’re currently receiving?
I’m using Xarelto which is an anticoagulant and it’s stopping the blood clots from getting any larger so my body can work on breaking them down.
Did you come off the birth control immediately? What have you used instead?
Yes, I did. The doctor at the hospital suggested that I stop taking them immediately. I have not yet enquired about using a new form of BC. But I have started exercising more and eating healthier in an attempt to lose weight as it was suggested my weight could be the actual cause of my period coming as it sees fit (irregular period).
How has your life changed since your diagnosis and having to spend more on medical bills?
Well I wouldn’t say there has been any drastic change except for as I mentioned earlier, trying to get into a healthier lifestyle. I actually dropped 50lbs in one month since coming off of the birth control which actually did cause me to gain some weight. In terms of medical bills, it’s just that $300 monthly which is still hard to come by as I’m a student and my mother doesn’t work so it’s all falling on my dad.
What advice will you give other ladies considering taking Microgynon?
I would suggest that no one uses it (even though it probably won’t be available in more advanced countries) even though I learned there’s a new more advanced form of the drug. It was also suggested by a close family friend that the drug is indeed very dangerous cause she’s a Registered Nurse who in her younger years took that same drug and had negative side effects. I also spoke to another lady from my school only to find out she had the same complications I did after using the very same drug; however, her clot actually made it to her heart and caused her to suffer a heart attack.
Kenya experienced weight gain and fell into depression while on Depo-Provera, an injectable birth control method.
“My first experience was the shot which seemed great for a few months. I didn’t get my period and thought that was awesome. Then I started gaining weight and fell into a depression that totally overcame me. I even started having panic attacks!
Then I decided to switch to the Nexplanon implant they put in your arm. Again, my periods stopped but this time it hurt to pee! I always felt like I had to pee and nothing would come out then eventually I get the worst period of my life. Cramps, heavy flow and mood swings There was a day I punched my boyfriend in the face! and 20 minutes later I witnessed someone else getting a parking ticket and cried and yelled at the parking ticket guy. My boyfriend had to stop me and this was like 20 minutes after I punched him!
So, I go to the doctor and turns out my uterus was so agitated that it was affecting my bladder, that’s why it hurt to pee. I asked them to take the birth control out immediately. Now I’m on the Mirena IUD and I love it!”
Anne Marie experienced significant weight gain while on the pill and difficulty conceiving after coming off the pill. Having Lupus, she also feels this method of contraception wasn’t the best option for her.
“I was always a fit sporty girl who weighed between 60 and 65kg. I decided to save my virginity till marriage so I never needed the pill. Eventually I got married age 25 then obviously needed to take the pill right away as I wanted to travel before having children but before that I went to a doctor to have myself checked out just to see my eggs and all that jazz, everything was fine.
My doctor prescribed me birth control pills and I began to take it. My body began to change right away. My boobs went from a B to a D right away and I gained a stomach and a massive amount of weight; like 25kg!!!
I go back to the doctor he says everything’s fine just watch what you eat. Long story short, I get off the pill after 2 years ready to make some babies and I can’t. A year goes by and nothing. I get checked out and everything seems fine.
After intense blood tests that I demanded turns out I had lupus which is why. My levels had always been mild but triggered fully by the pill.
If you have lupus like me you have natural killer cell. My levels went from a little bit higher than normal to a level where it kills everything off naturally. 5 yrs later I’m still trying to conceive! Moral of the story is, doctors should be doing intense blood work to see if your body is compatible with the pill and which pill exactly.”
While some women have used trial and error to find what type of contraceptive is right for them, others have decided to stick to condoms. Hormonal birth control is not right for everyone. For this reason, it is vital that you talk to your health care providers about birth control and what options are right for you.
Have you experienced any negative side effects from taking birth control? Let’s share below!
You must log in to post a comment.